Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

July 24, 1999Logan County, Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 1999, 6:18 PM MDT for Logan County, Morgan County, Weld County, Colorado. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 24, 1999, 6:18 PM MDT (00:18 UTC)
Expired
Jul 24, 1999, 7:00 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:40 PM MDTThunderstorm Wind 70Ft Morgan, COIntense straight-line winds associated with a wet microburst blew 6 vehicles off Interstate 76, including a pickup pulling a horse trailer. Several windows were blown out of homes and vehicles in the Fort Morgan and Brush areas. As a result, 10 people were

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 250021 COR
SVRDEN
COC075-087-123-250105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
618 PM MDT SAT JUL 24 1999

...CORRECTION...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO
  MORGAN COUNTY IN NORTHEAST COLORADO
     THIS INCLUDES THE CITY OF FORT MORGAN...AND
  NORTHEAST WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 616 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS STRETCHING NORTH-TO-SOUTH ACROSS CENTRAL MORGAN AND 
NORTHEAST WELD COUNTIES...MOVING NORTHEAST AT 15 MPH.  THE STRONGEST 
STORM WAS LOCATED 6 MILES NORTH OF FORT MORGAN...MOVING NORTHEAST AT 
20 MPH.

THE PUBLIC HAS REPORTED FUNNEL CLOUDS...HAIL...FREQUENT LIGHTNING...
STRONG WINDS AND VERY HEAVY RAIN WITH THESE STORMS. 

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
TWELVE-MILE CORNER...STONEHAM...SNYDER...NEW RAYMER...LOG LANE
VILLAGE...HILLROSE...GARY...FORT MORGAN...BRUSH...ANTELOPE SPRINGS 
AND ADENA SCHOOL.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

BAKER
LAT...LON 4049 10408 4026 10388 4001 10381 4002 10347
          4050 10349 4071 10374V

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:22 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 24, 2:22 PM MDT, 3 hours 56 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
222 PM MDT SAT JUL 24 1999

MONSOON MSTR HAS SHIFTED FURTHER N THIS AFTN AND COMBINED WITH INCRG
LOW LVL MSTR HAS ALLOWED FOR WDLY SCT TSRA TO DVLP OVR AREA.  STLT SHOWS
APPARENT BNDRY NE OF DIA EXTENDING SE TO LIC.  WDLY SCT TSRA ARE
DVLPG ALONG THIS BNDRY AND SHOULD CONT THRU THE EVENING HRS.  TSRA
OVR MTNS MAY SEND OUT AN OUTFLOW BNDRY WHICH MAY ALLOW FOR
ADDITIONAL DEVELOPMENT ALONG THE FNT RANGE IN THE NEXT FEW HOURS.
LATEST VWP SHOWS SLY WNDS AVERAGING AROUND 20 KTS FM THE SFC TO 12
KFT SO STORMS WL BE MOVING WHICH SHOULD LIMIT HEAVY RAIN POTENTIAL.

ON SUNDAY WK BNDRY WL MOVE INTO RGN FM THE NW AND MAY ALLOW FOR SOME
SCOURING OUT OF LOW LVL MSTR IN AND NR THE FOOTHILLS AS LOW LVL FLOW
BECOMES MORE WNW.  EXACT POSITION OF THIS BNDRY BY SAT AFTN WL
IMPACT TSRA CHCS OVR NERN PLAINS.  AT THIS POINT WL PUT SLIGHTLY
HIGHER POPS EAST OF A STERLING-AKO-LIC LN ALONG EXPECTED POSITION OF
BNDRY BY AFTN.  MEANWHILE INFLUX OF MONSOON MSTR WL CONT OVR NRN CO
WHICH SHOULD ALLOW FOR WDLY SCT TSRA OVR THE MTNS BY AFTN.  A FEW
THESE STORMS MAY DRIFT INTO THE FOOTHILLS AND FNT RANGE BY LATE AFTN
AND EVENING AS MID-LVL FLOW IS FCST TO BECOME MORE WLY.

BY SUN NGT AND MON MODELS BRING ANOTHER BNDRY INTO NERN CO BY MON
MRNG.  ELY LOW LVL FLOW IS FCST TO INCR DURING THE DAY ON MON WHICH
MAY ALLOW FOR DEEPER LOW LVL MSTR TO MOVE INTO FOOTHILLS BY AFTN.
WITH A CONTINUATION OF MONSOON MSTR ACRS RGN SHOULD SEE MORE WDLY
SCT-SCT TSRA OVR THE MTNS MON AFTN.  IN ADDITION POTENTIAL FOR HEAVY
RAIN PRODUCING STORMS MAY INCR IN THE FOOTHILLS AND FNT RANGE IF
FORECASTED MOIST ELY LOW LVL FLOW MATERIALIZES AND MID-LVL FLOW WKNS
AS PROGGED.

IN EXTENDED PD UPR LVL HI WL REMAIN ENTRENCHED ACRS RGN.  IF MONSOON
MSTR FETCH CONTS THEN SHOULD SEE AT LEAST WDLY SCT TSRA EACH AFTN
AND EVENING IN THE MTNS.  OVR LOWER ELEVATIONS APPEARS ENOUGH LOW
LVL MSTR WL LINGER ON TUE FOR ANOTHER CHC OF TSRA.  KLEYLA

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:40 PM MDTTornado WarningBOUMorgan30 min
Jul 24, 7:20 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.